Alert archive / Virginia / Special Weather Statements in 2020

Special Weather Statement, NWS Blacksburg, VA

May 24, 2020Carroll County, Virginia

NWS Blacksburg, VA issued this special weather statement at May 24, 2020, 4:21 PM EDT for Carroll County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 4:21 PM EDT (20:21 UTC)
Expired
May 24, 2020, 4:45 PM EDT
In force
24 min
Issued by
NWS Blacksburg, VA

County Carroll County, VA

The radar

The Roanoke radar (KFCX), 58 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

090 
WWUS81 KRNK 242021
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Sun May 24 2020

VAZ012-013-016-017-242045-
Pulaski-Wythe-Floyd-Carroll-
421 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST 
CENTRAL FLOYD...SOUTHEASTERN WYTHE AND CENTRAL CARROLL COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near Patterson,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Allisonia...
Patterson...
Dugspur...
Byllesby...
Grahams Forge...
and Ivanhoe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3674 8095 3674 8099 3677 8101 3693 8102
      3699 8057 3668 8057
TIME...MOT...LOC 2020Z 271DEG 11KT 3685 8086 

$$

BMG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 24, 3:01 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 24, 3:01 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sun May 24 2020

.SYNOPSIS...
A weak cold front will extend from Pennsylvania into the Carolinas
tonight and Monday. High pressure will cover the region Tuesday and
Wednesday with a continued daily chance of thunderstorms, especially
in the mountains. Another cold front crosses the area Friday
and Saturday with more precipitation.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...

Upper ridging over the western Atlantic will lead to rising 500MB
heights over the Carolinas and Mid Atlantic states tonight and
Monday.  Surface winds have turned to the northeast behind a
backdoor cold front that had reached the Roanoke and New River
Valleys. Bufkit showed a shallow stable layer that stays below
850MB. A the leading edge of a layer of low cloud behind the front
had filled in over Buckingham and Appomattox counties and was
approaching Lynchburg. These clouds will continue to advance tonight
and fill in much of the area east of the Blue Ridge by morning.

Surface winds already easterly well out ahead of that stratus. So
the localized upslope along the Blue Ridge in combination with that
subtle short wave that is sparking the current thunderstorms in West
Virgina may lead to isolated thunderstorms, but expect better
coverage from BLF to TNB where the back door front is providing
more surface convergence and the environment is more unstable.

The low clouds in the foothills and piedmont will dissipate during
the morning. Expecting enough sun in the afternoon to bring
temperatures into the 70s. Isolated to scattered thunderstorms in
the afternoon will be confined to west of the wedge, mainly west and
south of Bluefield and Boone.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

An upper ridge will sit along the east coast and drive moisture into
the area, mostly in the mountains in the western section of the CWA.
Daily chances for thunderstorms in this period, with best potential
for formation in the mountains of NW NC and SW VA on Tuesday and
Wednesday. A small wave will track north from the Gulf along the
flow from the ridge, bringing wider chances at showers and storms
Thursday for the entire area.

It will feel quite springlike this period, with highs in the 70s and
lows in the 50s/60s. It will still feel humid as we still try to dry
out from last week's soak.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 200 PM EDT Sunday...

The upper level ridge over the eastern part of the country combined
with a Bermuda high off the coast will keep a warm and moist flow of
air over the Appalachians and central mid Atlantic region through
the end of the week. With a good supply of deep moisture will have
to watch for the potential of heavy rainfall.

Ensemble guidance indicates that the upper ridge will be flattening
in time, which will allow a weak front to sag into the area and
continue our chances for showers/thunderstorms into the weekend.
High pressure will finally start to build down from the upper
midwest with the promise of some drier conditions heading into the
first part of next week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Sunday...

scattered to numerous thunderstorms will continue in the
mountains of Virginia, North Carolina and West Virginia this
afternoon and evening. Airports that get impacted by any of
these storms will have MVFR ceilings and visibility. For now
have left mention of thunderstorms out of KLYH and KDAN since a
bulk of the storms are expected to remain to their west.

A weak backdoor cold front will push into the central
Appalachians tonight. This will allow for the leading edge of a
shield of stratus that was just east of KLYH to advance into
KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR
overnight with MVFR to IFR fog. Minimal improvement is expected
before the 18Z end of the TAF forecast period Monday.

Above average confidence in winds, ceilings tonight and timing
of thunderstorms this afternoon and evening.
Average confidence on visibility.

Extended Aviation Discussion...

Upper-level ridging will dominate the Mid-Atlantic region this week.
Showers and storms with MVFR conditions are possible mainly in
the afternoon/evening. No widespread or long term periods of
inclement weather are expected at this time. fog with IFR-LIFR
visibilities in the mornings with brief and isolated sub-VFR
ceilings/visibilities is expected each overnight.

A cold front comes through the area on Friday and Saturday
bringing a more widespread chance of precipitation and MVFR or
lower flight conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...MBS/VFJ
AVIATION...RAB
Hazardous weather outlook, May 24, 5:44 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
544 AM EDT Sun May 24 2020

NCZ005-006-VAZ033>035-043>047-058-059-251100-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
251100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon along
a weak backdoor cold front entering the region from the northeast
around midday. Soil conditions across the entire region are totally
saturated from recent excessive rainfall. Creeks, streams, and rivers
are still well above normal levels in many areas. Thunderstorms that
produce heavy rain and/or move slowly could quickly result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding reports during the
afternoon and evening hours.

RAB

In the hours before

Special weather statement, May 24, 2:56 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
256 PM EDT Sun May 24 2020

NCZ019-241930-
Wilkes-
256 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...

At 256 PM EDT, a strong thunderstorm was located over Elkville, or 10
miles west of Boomer, moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8151 3611 8154 3631 8122
      3603 8107 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1856Z 248DEG 12KT 3605 8144

BMG
Special weather statement, May 24, 3:13 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Sun May 24 2020

NCZ001>003-019-VAZ015-016-241945-
Surry-Ashe-Wilkes-Alleghany-Grayson-Carroll-
313 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...SURRY...WILKES AND CENTRAL ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...

At 312 PM EDT, radar indicated several clusters of strong
thunderstorms. These storms were located along a line extending from
Barrett to Baldwin. Movement was southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Flat Rock...
Sparta...
and Jefferson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3604 8138 3618 8147 3624 8148 3626 8152
      3641 8162 3661 8094 3658 8061 3656 8061
      3655 8045 3604 8113 3603 8127 3600 8132
TIME...MOT...LOC 1912Z 312DEG 12KT 3654 8096 3633 8154

BMG
Special weather statement, May 24, 3:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Sun May 24 2020

VAZ014-018-019-022-023-WVZ044-242000-
Botetourt-Montgomery-Craig-Roanoke-Alleghany-Monroe-
326 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ROANOKE AND CENTRAL ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...NORTHWESTERN
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN MONTGOMERY
COUNTY IN SOUTHWESTERN VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...

At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jordan Mines to near Simmonsville.
Movement was east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Covington...
Clifton Forge...
New Castle...
Paint Bank...
Sinking Creek...
Catawba...
and Eagle Rock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3778 7966 3772 7969 3722 8019 3734 8044
      3739 8046 3787 8006
TIME...MOT...LOC 1926Z 282DEG 13KT 3772 8010 3739 8033

BMG
Special weather statement, May 24, 3:41 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Sun May 24 2020

NCZ002-003-019-020-242045-
Yadkin-Surry-Wilkes-Alleghany-
341 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...SURRY...WILKES AND NORTHWESTERN YADKIN
COUNTIES IN NORTHWESTERN NORTH CAROLINA...

At 341 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bottom to near Maple Springs.
Movement was east at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Flat Rock...
and Jonesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
      3615 8150 3619 8146 3622 8147 3655 8088
      3654 8044 3646 8045 3605 8089 3606 8098
      3603 8107 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1941Z 282DEG 11KT 3644 8082 3615 8136

BMG
Special weather statement, May 24, 3:59 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sun May 24 2020

VAZ018-022>024-034-242030-
Botetourt-Craig-Roanoke-Rockbridge-Bedford-
359 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...SOUTHWESTERN ROCKBRIDGE...
BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

At 359 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gala to near Abbott. Movement was
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buchanan...
Glasgow...
Troutville...
New Castle...
Montvale...
Catawba...
and Eagle Rock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3768 7935 3730 7979 3734 7997 3735 8029
      3768 7997 3770 7992 3773 7990
TIME...MOT...LOC 1959Z 284DEG 26KT 3766 7991 3739 8019

BMG
Special weather statement, May 24, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
421 PM EDT Sun May 24 2020

VAZ012-013-016-017-242045-
Pulaski-Wythe-Floyd-Carroll-
421 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PULASKI...WEST
CENTRAL FLOYD...SOUTHEASTERN WYTHE AND CENTRAL CARROLL COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near Patterson,
moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hillsville...
Allisonia...
Patterson...
Dugspur...
Byllesby...
Grahams Forge...
and Ivanhoe.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3674 8095 3674 8099 3677 8101 3693 8102
      3699 8057 3668 8057
TIME...MOT...LOC 2020Z 271DEG 11KT 3685 8086

BMG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:44 PM EDTSpecial Weather StatementRNKCarroll, Floyd91 min
May 24, 2:50 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington40 min
May 24, 3:26 PM EDTSpecial Weather StatementRNKAlleghany, Craig, Roanoke, City of Covington34 min
May 24, 3:59 PM EDTSpecial Weather StatementRNKBotetourt31 min
May 24, 4:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
May 24, 4:51 PM EDTSpecial Weather StatementRNKCarroll39 min
May 24, 4:54 PM EDTSpecial Weather StatementRNKCity of Roanoke, City of Salem36 min
May 24, 5:11 PM EDTAreal Flood AdvisoryRNKRoanoke, City of Roanoke, City of Salem3 hr
May 24, 5:17 PM EDTSpecial Weather StatementRNKMontgomery43 min
May 24, 5:28 PM EDTSpecial Weather StatementRNKCity of Radford47 min
May 24, 5:35 PM EDTSpecial Weather StatementRNKFranklin40 min
May 24, 5:40 PM EDTSpecial Weather StatementRNKCarroll35 min
May 24, 5:47 PM EDTAreal Flood AdvisoryRNKMontgomery, Pulaski, City of Radford2 hr
May 24, 6:00 PM EDTFlash Flood WarningRNKFloyd, Franklin4 hr
May 24, 6:25 PM EDTSpecial Weather StatementRNKCity of Martinsville35 min
May 24, 6:31 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry29 min
May 24, 6:39 PM EDTFlash Flood Warning EmergencyRNKFranklin, Henry, City of Martinsville12 hr
May 24, 6:49 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville26 min
May 24, 6:59 PM EDTSpecial Weather StatementRNKHenry31 min
May 24, 7:11 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville34 min
May 24, 7:23 PM EDTSpecial Weather StatementRNKBland37 min
May 24, 7:33 PM EDTSpecial Weather StatementRNKSmyth27 min
May 24, 7:43 PM EDTSpecial Weather StatementRNKCity of Martinsville32 min
May 24, 2:56 PM EDTSpecial Weather StatementRNKWilkes34 min
May 24, 3:13 PM EDTSpecial Weather StatementRNKAlleghany, Ashe, Surry, Wilkes32 min
May 24, 3:41 PM EDTSpecial Weather StatementRNKSurry, Wilkes64 min
May 24, 4:47 PM EDTSpecial Weather StatementRNKSurry, Yadkin43 min
May 24, 5:44 PM EDTSpecial Weather StatementRNKStokes46 min
May 24, 6:45 PM EDTSpecial Weather StatementRNKMercer30 min

Nearby

Special Weather Statements in Virginia, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.